Back to Ask the Diabetes Team Ask the Diabetes Team

I am new at this, 2 weeks. During one three day period I tested my son (5 years old) before his bedtime snack. He had his R and NPH insulin before dinner and at dinner his glucose was 220. At snack time he was still 220. He had his snack. About 20 minutes later he said, Mommy I am really hungry. Five minutes later he said, Mommy my tummy hurts. Mommy I feel sick. Mommy my head hurts, it really hurts, then he laid on the floor held his head and cried and cried. I panicked. Wrestled him and tested him he was 330. We gave him Tylenol and called the team.

Our team reduced his insulin because they thought he had escalated, his NPH kicked in and he was falling really fast. We have normalized now but it was really scary and I would appreciate your opinions. Is it also possible that his bedtime snack, which I think were a few M&Ms on this night, could have launched him fast and were part of the "cause and effect"? We have kept his glucose normal for 4 days (smile) and have not had a reoccurrence since. I simply need to understand.


From your description it is hard for me to know exactly what happened. It is good that you are in close contact with your diabetes team. I'd like to just give you a few of my thoughts which might better help you understand what might be happening so you can ask you own team.

First of all, in the first few weeks after diagnosis, insulin requirements may change very quickly. Your child may need more or less insulin, even if you are doing everything "perfectly."

The blood sugar can easily go up 100 points after a snack. This is why Eli Lilly has developed a new faster acting insulin to try and prevent the blood sugar from going up so quickly after food. The new insulin (really it is a modified form of regular insulin or an insulin "analogue" called lispro or Humalog) will soon be on the market in the US, but has not yet been approved for use in children.

I doubt your child's headache and stomachache were directly related to his blood sugar unless he also had ketones in his urine. His blood sugar may have been higher than normal if he had some sort of stomach virus. Ketones with high blood sugars can cause stomach pain and if they occur you should call your doctor immediately to decide if your child needs extra insulin.

If your child's blood sugar improved with lowering the insulin, I wonder if your doctor suspected that the high blood sugars were occurring in response to a low blood sugar earlier in the day. This is called rebound hyperglycemia or the Somogyi effect. In short, after a low blood sugar, the blood sugar may bounce up high (and occasionally ketones may be produced). The high blood sugar may last a few days. If there are ketones, extra insulin may be needed temporarily, but in the long run, the insulin needs to be lowered to avoid the lows.


Original posting 27 Jul 96


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.